Continuing Advil (Ibuprofen) After Fever Has Gone

In our latest question and answer, the pharmacist discusses continuing the use of Advil (ibuprofen) after a fever has subsided.

Question

Curious to know if my son had a fever of 103.5 and was given children’s advil at 7:33 pm yesterday and I’ve just checked his temp again (right now while he was sleeping) and it’s normal should I worry about giving him another dose at the 6 hr mark instructed on the label which would be 1:33 am my time.

Asked by Madeline On Feb 05, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Feb 06, 2018

It generally isn't necessary to continue dosing of Advil (ibuprofen) for a fever if temperature has returned to normal. Advil (ibuprofen) is given as a fever reducer (i.e. antipyretic) and to help with symptoms associated with fever (e.g. sweating, chills etc...). Advil doesn't, in most cases, help the underlying condition that is causing the fever. Therefore, if the fever has subsided, dosing is no longer necessary.


It is not uncommon for parents to "overuse" antipyretics such as Advil and Tylenol. As mentioned above, their use is mainly for symptom control and to provide comfort. There is no study that suggests their continued use is necessary if temperature has returned to the normal range. Even more so, there doesn't appear to be a specific temperature that you should be trying to attain. Based on data available, the use of antipyretics doesn't appear to hasten recovery from conditions that cause fever in the first place. 


It is important to remember that a fever itself is not an illness, but a physiologic response to infection. There are numerous reasons why our bodies increase in temperature as a response to a pathogen. It appears that an elevated temperature helps to reduce bacterial/viral growth and boost the immune system temporarily. In most cases, fever is a protective symptom and is rarely harmful in healthy individuals. Antipyretics like Advil can be used to help with discomfort, but aren't necessary. However, If your child's fever appears to be worsening or not resolving, please speak with your doctor.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions